|Harmful Effects of Medicines on the Adult Digestive System|
The liver processes most medicines that enter the bloodstream and governs drug activity throughout the body. Once a drug enters the bloodstream, the liver converts the drug into chemicals the body can use and removes toxic chemicals that other organs cannot tolerate. During this process, these chemicals can attack and injure the liver.
Drug-induced liver injury can resemble the symptoms of any acute or chronic liver disease. The only way a doctor can diagnose drug-induced liver injury is by stopping use of the suspected drug and excluding other liver diseases through diagnostic tests. Rarely, long-term use of a medicine can cause chronic liver damage and scarring (cirrhosis).
Medicines that can cause severe liver injury include large doses of acetaminophen (and even in small doses when taken with alcohol), anticonvulsants such as phenytoin and valproic acid, the antihypertensive methyldopa, the tranquilizer chlorpromazine, antituberculins used to treat tuberculosis such as isoniazid and rifampin, and vitamins such as vitamin A and niacin.Warning signs (for liver injury)
- Severe fatigue.
- Abdominal pain and swelling.
- Jaundice (yellow eyes and skin, dark urine).
- Nausea or vomiting.
- If you have ever had a liver disease or gallstones, you should discuss this with your doctor before taking any medicines that may affect the liver or the gallbladder.
- Take these medicines only in the prescribed or recommended doses.
Information taken from the National Digestive Diseases Information Clearinghouse
2 Information Way
Bethesda, MD 20892-3570
National Digestive Diseases Information Clearinghouse